Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 236, NWS Northern Indiana

August 11, 2003Jay County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 11, 2003, 4:44 PM EST for Jay County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 4:44 PM EST (21:44 UTC)
Expired
Aug 11, 2003, 5:30 PM EST
In force
46 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Jay County, IN

The radar

The Northern Indiana radar (KIWX), 118 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 112144
SVRIWX
INC075-112230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
443 PM EST MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JAY COUNTY IN INDIANA

* UNTIL 530 PM EST

* AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF PORTLAND...MOVING SOUTH AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...  
  PORTLAND
  REDKEY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

WINDS IN EXCESS OF ?SPEED? MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4052 8480 4055 8520 4033 8521 4033 8481

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:17 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 11, 2:17 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 PM EST MON AUG 11 2003

PUBLIC DISCUSSION FOR 330 PM...

UPPER LOW IS FORECAST TO CONTINUE TO WOBBLE JUST TO THE EAST AND
SOUTH OF THE FORECAST AREA TONIGHT THRU THURSDAY. SATELLITE IMAGERY
INDICATES A LOBE OF ENERGY MOVING SOUTHWEST OVER SOUTHERN LAKE MI
THIS AFTERNOON. THIS FEATURE IS KICKING OFF SCATTERED THUNDERSTORMS
DUE TO A PRETTY UNSTABLE ATMOSPHERE. THE THREAT OF SEVERE WEATHER IS
LOW...BUT A FEW STORMS MAY GENERATE DAMAGING WINDS AND/OR LARGE HAIL
THRU SUNDOWN.

THE UPPER LOW IS FORECAST TO DRIFT SOUTHEAST FAR ENOUGH THAT WE MAY
ACTUALLY HAVE A DAY WITH NO RAIN IN THE FORECAST AREA ON WEDNESDAY.
THIS WOULD BE THE FIRST DAY OF NO RAIN IN OVER A WEEK AND A HALF.
THERE IS A SLIGHT CHANCE THAT STORMS MAY FIRE AGAIN THURSDAY
AFTERNOON...BUT A FEW VITAL INGREDIENTS MAY BE MISSING (MAINLY A
KICKER). WILL CONTINUE TO MONITOR.

MODELS ARE IN AGREEMENT SO USED A BLEND. OTHER THAN A FEW TWEAKS
HERE AND THERE GENERALLY ACCEPTED MOS AND OTHER MODEL SOLUTIONS.

EXTENDED DISCUSSION...
PRIMARY CHALLENGE IS SHOWER AND THUNDERSTORM POTENTIAL FOR SUNDAY
AND MONDAY.  SIGNIFICANT MODEL DIFFERENCES EXIST WITH ECMWF
INDICATING 500 MB RIDGE OVER GREAT LAKES AND OHIO VALLEY ON
SUNDAY...WHILE GFS BREAKS DOWN RIDGE AND BRINGS A WEAK MID LEVEL
SHORTWAVE ACROSS.  AT THE SURFACE...ECMWF IS MUCH SLOWER TO PUSH
COLD FRONT OUT OF CENTRAL PLAINS THAN GFS.  GFS TRENDED FASTER AND
WEAKER WITH MID LEVEL SHORTWAVE PROGGED FOR SUNDAY...WHILE ECMWF
TRENDED LESS PROGRESSIVE WITH 500 MB RIDGE AND CENTRAL PLAINS
SHORTWAVE TROUGH.  AT THE SURFACE...BOTH MODELS TRENDED SLOWER WITH
COLD FRONT PUSHING OUT OF THE CENTRAL PLAINS.  CONSIDERING
TRENDS...CONFIDENCE LOW ON SHOWER AND STORM POTENTIAL FOR
SUNDAY...BUT FOR CONTINUITY...WILL KEEP LOW CHANCE POP.  CHANCE POPS
FOR STORMS ON MONDAY LOOK REASONABLE.  WITH INCREASING LOW LEVEL
MOISTURE AND 500 MB RIDGE OVER REGION...HAVE BUMPED UP OVERNIGHT
LOWS FOR FRIDAY AND SATURDAY A COUPLE OF DEGREES.

AVIATION DISCUSSION FOR 18Z...
MID LEVEL DISTURBANCES ROTATING AROUND UPPER LOW WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
ADDITIONAL STORMS WILL BE GENERATED ALONG TROUGH OF LOW PRESSURE
EXTENDING FROM LAKE ONTARIO TO LOWER MICHIGAN.  STORMS ALREADY
PRESENT ALONG THIS BOUNDARY IN AREA OF MOISTURE CONVERGENCE AND
INSTABILITY...LI VALUES TO MINUS 4.  BOUNDARY LAYER RELATIVE
HUMIDITY WILL BE AROUND 90 PERCENT AROUND DAYBREAK...SO WILL INCLUDE
MVFR VISIBILITIES WITH FOG IN TAFS.  WILL ALSO INCLUDE A TEMPO GROUP
FOR IFR VISIBILITY AND CEILING AT FWA...GIVEN WEAKER PRESSURE
GRADIENT.

BARJENBRUCH

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

EDDY/BARJENBRUCH
Hazardous weather outlook, Aug 11, 5:20 AM EST, 11 hours 24 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 AM EST MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORM TODAY AND EARLY TONIGHT...BUT THE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY...BUT THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS ON SUNDAY...BUT THE SEVERE POTENTIAL FOR THESE STORMS
HAS NOT YET BEEN DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Aug 11, 3:07 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0307 PM EST MON AUG 11 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    2 N WHITE PIGEON          MI   WIND DAMAGE
08/11/03   ST. JOSEPH                     LARGE TREES REPORTED DOWN.
                                          SOME BLOCKING ROADS.
                                          REPORTED BY 911 DISPATCH.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:46 PM ESTSevere Thunderstorm WarningIWXJay44 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.